TALLAHASSEE, FL (WTXL) -- The number of opioid cases seem to be on the rise nationally, with a very recent case involving an Ohio police officer who accidentally overdosed on Fentanyl, just by touching it bare-handed.
Luckily, the officer was able to get medical treatment right away, but it is a powerful reminder that Fentanyl and other synthetic opioids are incredibly potent and can be deadly. Law enforcement officers are very concerned about coming into contact with these drugs.
"We're very concerned about those types of drugs, and narcotics, and opioids," says Lt. Grady Jordan from the Leon County Sheriff's Office. "Fentanyl specifically is such a strong, powerful opioid. It's way more powerful than morphine, so it does concern us."
Fentanyl cases don't appear to be on the rise locally, which is a good thing. But what exactly is fentanyl? Medical professionals say that it's a man-made pain killer not derived from an opium plant, and it's much stronger.
"The way they were manufactured was intentionally to be more potent than what we can derive from plants," says Sam Ashoo, M.D., an Emergency Medicine Physician with Tallahassee Memorial HealthCare. "They're supposed to be used for human beings in very specific circumstances where severe pain is involved."
Fentanyl and other synthetic opioids are available by prescription and safe, but it's what's on the streets that has people concerned. The powder from these drugs can be very harmful, and can cause an accidental overdose.
"Some of it can be absorbed through the skin," explains Dr. Ashoo. "Or if it's in the air, if there's a large amount of powder that suddenly puffed into the air, it can be inhaled."
In some cases, various street drugs and opioids are being mixed together, creating an even stronger and more harmful substance. One street name for such a mixture is "The Gray Death."
"There are a lot of nicknames for multiple different concoctions of drugs on the street, so 'The Gray Death,' as you referenced earlier is just another one of those street names," says Dr. Ashoo. "And again, because we're not dealing with actual government controlled medications, you really don't really know what you're getting, regardless of what someone's calling it."
If you or someone you know has overdosed, it is important to call emergency personnel right away.
The CDC says the number of states reporting large numbers of fentanyl encounters substantially increased from 2014 to 2015, with 8 states reporting more than 500 encounters in 2015 compared to 2 states in 2014 and zero states in 2013.